Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 63, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 3, 2013, 2:37 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2013, 2:37 PM PDT (21:37 UTC)
- Expired
- Sep 3, 2013, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
242 WGUS56 KSGX 032137 FFWSGX CAC073-040030- /O.NEW.KSGX.FF.W.0063.130903T2137Z-130904T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 237 PM PDT TUE SEP 3 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...INCLUDING AREAS IN AND BELOW THE FELIPE BURN SCAR AND THE VALLECITO COMPLEX BURN SCARS. * UNTIL 530 PM PDT * AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A STORM NEAR WARNER SPRINGS AND RANCHITA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER SPRINGS...RANCHITA...THE FELIPE BURN SCAR AND VALLECITO COMPLEX BURN SCARS...AND DRAINAGES BELOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... WATERSHEDS BURNED IN THESE AREAS ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THESE THUNDERSTORMS. ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH FLOODS AND DEBRIS FLOWS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3332 11668 3332 11634 3305 11647 3306 11669 $$ TS
3 follow-up statements
243 WGUS76 KSGX 032206 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 306 PM PDT TUE SEP 3 2013 CAC073-040030- /O.CON.KSGX.FF.W.0063.000000T0000Z-130904T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 306 PM PDT TUE SEP 3 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR THE MOUNTAINS AND ADJACENT DESERTS OF NORTH CENTRAL SAN DIEGO COUNTY... AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN PRODUCING FLASH FLOODING NORTH OF WARNER SPRINGS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER SPRINGS AND RANCHITA. CHIHUAHUA VALLEY ROAD AND LOST VALLEY ROAD ARE LIKELY IMPACTED. IN ADDITION...COYOTE CREEK AND INDIAN CREEK ABOVE BORREGO SPRINGS ARE LIKELY FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS FLOWS IN AND BELOW THE SAN FELIPE BURN AREA ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL WASHES AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3332 11668 3332 11634 3305 11647 3306 11669 $$ JAD
984 WGUS76 KSGX 032305 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 405 PM PDT TUE SEP 3 2013 CAC073-040030- /O.CON.KSGX.FF.W.0063.000000T0000Z-130904T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 405 PM PDT TUE SEP 3 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR CENTRAL SAN DIEGO COUNTY... AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT HEAVY RAIN HAS ENDED OVER THE WARNED AREA IN NORTH CENTRAL SAN DIEGO COUNTY...HOWEVER HEAVY RUNOFF IS LIKELY TO CONTINUE. DOPPLER ESTIMATES A LARGE AREA OF 2 TO 2.5 INCHES OF RAIN HAD FALLEN NORTHWEST OF HOT SPRINGS MOUNTAIN THROUGH 330 PM PDT IN THE CLEVELAND NATIONAL FOREST. THIS AREA IS DRAINED BY COYOTE CREEK WHICH EMPTIES JUST NORTH OF BORREGO SPRINGS. RAPID RISES IN THE CREEK ARE POSSIBLE THROUGH 530 THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. FLOODING MAY OCCUR MANY MILES FROM THE STORM. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN DIEGO. && LAT...LON 3332 11668 3332 11634 3305 11647 3306 11669 $$ JAD
462 WGUS76 KSGX 040027 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 527 PM PDT TUE SEP 3 2013 CAC073-040033- /O.EXP.KSGX.FF.W.0063.000000T0000Z-130904T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 527 PM PDT TUE SEP 3 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR NORTH CENTRAL SAN DIEGO COUNTY... ISOLATED THUNDERSTORMS WERE RAPIDLY DECREASING OVER THE WARNED AREA LATE THIS AFTERNOON. SOME ADDITIONAL DRAINAGE AND RUNOFF IS STILL POSSIBLE THROUGH THE COYOTE WASH THIS EVENING...BUT DANGEROUS FLASH FLOODING IS NOT EXPECTED. LAT...LON 3332 11668 3332 11634 3305 11647 3306 11669 $$ JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:15 PM PDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 3, 1:15 PM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 115 PM PDT TUE SEP 3 2013 .SYNOPSIS... MONSOON MOISTURE AND DAYTIME HEATING WILL CONTINUE TO GENERATE AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS WEEK. HIGH TEMPERATURES WILL BE 5 TO 10 DEGREES WARMER THAN NORMAL THIS WEEK...WITH LOCATIONS 10 MILES OR MORE INLAND ABOVE 95 TO 105. MARINE AIR AND PATCHY LATE NIGHT AND EARLY MORNING CLOUDS AND FOG WILL KEEP TEMPERATURES ALONG THE COASTAL STRIP CLOSER TO NORMAL. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... REMAINDER THIS AFTERNOON AND EVENING... WEST OF THE MOUNTAINS...TEMPERATURES ARE RUNNING ABOUT 5 DEGREES WARMER THAN MONDAY...OVER THE MOUNTAINS THEY ARE A FEW DEGREES HIGHER...OVER THE DESERTS A FEW DEGREES COOLER. THUNDERSTORMS HAVE NOT YET MATERIALIZED...STILL A COUPLE HOURS OF HEATING LEFT THIS AFTERNOON. DID LOWER THE POPS WEST OF THE RIDGE LINE AS TRANSPORT WINDS ARE OUT OF THE SOUTHWEST AND DO NOT EXPECT BACK BUILDING TO OCCUR. THUNDERSTORMS SHOULD DISSIPATE BY 1800 PDT. TONIGHT... STRATUS RETURN/REFORMATION/INLAND EXTENT...NAM4 CROSS SECTION ALONG THE COAST SUPPORTIVE BELOW 200 METERS/650 FEET MSL AND SO IS HAVING LESS/NO MID AND HIGH CLOUDS TONIGHT. PAIRED BACK THE INLAND EXTENT TO SHOW LEADING EDGE OF THE STRATUS/FOG WITHIN MILE OF THE COAST AND FROM CARLSBAD SOUTHWARD. WEDNESDAY... MODELS INDICATE AIR MASS DRIER...A FEW DEGREES WARMER...AND MORE STABLE...DUE TO TEMPORARY RIDGING AHEAD OF EASTERLY WAVE MOVING ACROSS MEXICO. BY WEDNESDAY AFTERNOON THE AXIS OF THIS EASTERLY WAVE PROGGED TO BE CROSSING THE SOUTHERN GULF OF CALIFORNIA. HAVE 1 TO 3 DEGREES WARMING IN FORECAST OVER TODAY AND POPS ABOUT HALF. WEDNESDAY NIGHT/THURSDAY... THE AXIS OF THE EASTERLY WAVE MOVES OUT TO LONGITUDE 115W BUT THE LOW OFF THE WASHINGTON/OREGON COAST IS ALSO PROGGED TO SHIFT INLAND. STREAMLINE ANALYSIS PLACES THE COL POINT IN THE VICINITY OF 32N 120W WITH DIVERGENT FLOW ACROSS SW CALIFORNIA. THIS LOWER CHANCES OF THUNDERSTORM DEVELOPMENT BUT DOES NOT COMPLETELY ELIMINATE THEM. BIG WEATHER MESSAGE WILL BE EVEN WARMER TEMPERATURES...AN AVERAGE 3 DEGREES ABOVE WEDNESDAY. THIS SHOULD PUT MOST INLAND VALLEY LOCATIONS CLOSE TO OR ABOVE 100 DEGREES....WITH MOUNTAIN TEMPERATURES RANGING FROM 95 TO 85...AND LOWER DESERTS 105 TO 110. FRIDAY THROUGH MONDAY... STILL MIGHT SEE AN INCREASE IN MID/HIGH CLOUDS THURSDAY NIGHT INTO FRIDAY FROM THE SOUTH...DEPENDS ON THE STRENGTH AND TRACK OF THE TROPICAL CYCLONE THAT IS LIKELY TO HAVE DEVELOPED BY THEN. DID CUT CUT BACK ON THE POPS WHICH DROPPED THE MENTION OF SHOWERS FOR THURSDAY NIGHT. STILL HAVE AFTERNOON/EARLY EVENING THUNDERSTORMS EACH DAY OVER THE MOUNTAINS AND DESERTS. ALSO FORECASTING A SLOW NORTHWARD AND SLIGHT EASTWARD/INLAND SPREAD OF NIGHT/MORNING STRATUS/FOG THROUGH THIS PERIOD. && .AVIATION... 032000Z...PATCHY STRATUS...WITH BASES AROUND 500 FT MSL AND TOPS NEAR 1000 FT MSL...WILL DEVELOP ALONG THE COAST LATE THIS EVENING...AND COULD PUSH AROUND 5 SM INLAND BY MID WED MORNING. LOW CLOUDS ARE EXPECTED TO REMAIN RIGHT ALONG THE COAST OR OFFSHORE. HOWEVER...VIS COULD LOWER AOB 1SM BR WHERE STRATUS NEARS TERRAIN. ANY STRATUS THAT DEVELOPS IS FORECAST TO CLEAR BY 16 UTC WED. OTHERWISE...ISOLATED TSTMS OVER MTNS AND DESERTS THIS AFTERNOON AND FEW/SCT HIGH CLOUDS THROUGH WED AFTN. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...BALFOUR AVIATION/MARINE...JJT SHORT TERM WARNINGS...JAD
Hazardous weather outlook, Sep 3, 3:25 AM PDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 325 AM PDT TUE SEP 3 2013 CAZ055-056-058-060>062-040100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 325 AM PDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND ISOLATED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ048-050-057-040100- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 325 AM PDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND ISOLATED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-040100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 325 AM PDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. 17
In the hours before
Local storm report, Sep 3, 9:45 AM PDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT TUE SEP 3 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 5 NNE WRIGHTWOOD 34.42N 117.59W
08/30/2013 SAN BERNARDINO CA BROADCAST MEDIA
KTLA SHOWED HELICOPTER FOOTAGE OF RAGGING
DRY WASH AND FLOODING IN PHELAN. FLASH FLOOD
DURATION 2 HOURS
&&
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:17 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 3, 2:56 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Sep 3, 3:40 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 3, 4:06 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Sep 3, 4:28 PM PDT | Flash Flood Warning | SGX | Riverside | 2 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.